Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 204, NWS Nashville, TN

July 9, 2001Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 9, 2001, 4:21 PM CDT for Bedford County, Marshall County, Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 4:21 PM CDT (21:21 UTC)
Expired
Jul 9, 2001, 5:15 PM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:53 PM CDTHail 0.75Lewisburg, TNSpotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 092123
SVRBNA

TNC003-117-092215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SHELBYVILLE
  MARSHALL COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LEWISBURG
* UNTIL 515 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SMALL CLUSTER OF SEVERE THUNDERSTORMS 11 MILES NORTHWEST OF
  SHELBYVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE CLUSTER OF SEVERE THUNDERSTORMS WILL BE NEAR...
  SHELBYVILLE AT 445 PM CDT
  LEWISBURG AT 440 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR TENNESSEE.

$$
BOYD
LAT...LON 3564 8681 3569 8652 3539 8631 3536 8678

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 3:20 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT MON JUL 9 2001

CLOUD DEBRIS FROM CONVECTION MADE TEMPERATURES REALLY TRICKY THIS
AFTERNOON. CLOUDS THINNED ENOUGH MOST AREAS TO RECOVER TO AT LEAST
LOWER RANGE OF FORECAST TEMPERATURES...LOWER 90S. CLOUDS LIMITED
INSTABILITY OVER NORTH MID TN...WHICH COULD HAVE BECOME EXCESSIVE
WITH MORE HEATING.

AT MID AFTERNOON...CONVECTIVE SYSTEM WAS MOVING SOUTHEAST...INTO THE
SOUTHEAST QUADRANT OF OUR FORECAST AREA WHERE HEATING AND
INSTABILITY HAS BEEN GREATER. OTHER THAN TORRENTIAL DOWNPOURS...
DOWNBURST WINDS WILL CONTINUE TO BE MAIN THREAT.

WARM AND HUMID AIR REMAINS OVER THE REGION THROUGH AT LEAST THE NEXT
24 HOURS. MODELS BRING A WEAKENING BOUNDARY THROUGH BY TUESDAY
MORNING...BUT SURFACE DEW POINTS AND INSTABILITY REMAIN HIGH.
ALTHOUGH SPECIFIC TIMING AND FEATURES ARE DIFFICULT TO PIN DOWN...WE
WILL HAVE AT LEAST A CHANCE OF THUNDERSTORMS UNTIL A MORE
SIGNIFICANT FRONT MOVES THROUGH THE AREA. THIS IS EXPECTED ON
WEDNESDAY. NOT SURE OF CLOUD COVER FOR TUESDAY...BUT WILL PLAN ON
MORE SUNSHINE THAN TODAY AS MODELS INDICATE LESS MOISTURE THROUGH
COLUMN. AS A RESULT...WILL GO ALONG WITH GUIDANCE NUMBERS OF LOW TO
MID 90S. HEAT INDEX VALUES WILL REACH 100 TO 105.

AFTER WEDNESDAY...A SURFACE HIGH WITH DRIER...MORE STABLE...AND
SLIGHTLY COOLER AIR WILL EXTEND ACROSS TN THROUGH THE WEEKEND.

PRELIM...
BNA UBB 076/094 072/093 068 3322
CSV BB 069/090 066/090 064 4322

.BNA...NONE.

SH

In the hours before

Special weather statement, Jul 9, 11:41 AM CDT, 4 hours 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 AM CDT MON JUL 9 2001

...SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON...

A VERY UNSTABLE AIRMASS WILL COMBINE WITH SEVERAL SURFACE
TROUGHS TO PRODUCE AFTERNOON STORMS. THE BEST CHANCE FOR STORMS WILL
GENERALLY RESIDE EAST OF INTERSTATE 24...MAINLY IN THE NORTHERN
CUMBERLAND PLATEAU. THE LEAST CHANCE WILL BE IN SOUTHWEST MIDDLE
TENNESSEE...TOWARD THE MISSISSIPPI BORDER.

SOME OF THESE STORMS WILL BE STRONG TO SEVERE...WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAIN AND SOME FLOODING...DUE TO THE HIGH
WATER CONTENT IN THE ATMOSPHERE. THE OTHER THREAT IS< STRONG DAMAGING
WINDS...POSSIBLY IN EXCESS OF 60 MPH.  DUE TO VERY WARM MID LEVELS...
HAIL IS NOT A MAJOR CONCERN.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.

JDG
Local storm report, Jul 9, 2:33 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
233 PM CDT MON JUL 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    COOKEVILLE                TN   WIND DAMAGE
07/09/01   PUTNAM                         PUBLIC REPORTED THREE
                                          TREES DOWN ON EAST SIDE OF
                                          COOKEVILLE

HS
Local storm report, Jul 9, 3:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
323 PM CDT MON JUL 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    MURFREESBORO              TN   WIND DAMAGE
07/09/01   RUTHERFORD                     PUBLIC REPORTED ONE TREE
                                          DOWN IN MURFREESBORO

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:34 PM CDTSevere Thunderstorm WarningOHXCumberland26 min
Jul 9, 3:19 PM CDTSevere Thunderstorm WarningOHXRutherford36 min
Jul 9, 3:25 PM CDTFlash Flood WarningOHXRutherford2 hr
Jul 9, 3:42 PM CDTSevere Thunderstorm WarningOHXMarshall33 min
Jul 9, 5:02 PM CDTSevere Thunderstorm WarningOHXLincoln58 min
Jul 9, 6:44 PM CDTSevere Thunderstorm WarningOHXStewart61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.